Kansas, 2009Winter Storm in Kansas, March 27 to 28, 2009
March 27 to 28, 2009 · NWS TOP · 11 events in 11 counties and zones
A complex weather event took shape over northeast Kansas, with the expected type of accumulating hydrometeor at the forefront of the challenge. Originally, the airmass over northeast Kansas looked capable of supporting snow through the duration of the winter weather event.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex weather event took shape over northeast Kansas, with the expected type of accumulating hydrometeor at the forefront of the challenge. Originally, the airmass over northeast Kansas looked capable of supporting snow through the duration of the winter weather event. But, a belt of strong moist southerly flow continuously advected into the region, and a warm moist midlevel layer supported more of a sleet or freezing rain type scenario over mainly east central Kansas. Snow was the predominant precipitation type further west, and was eventually seen in every county of the NWS-Topeka warning area, but sleet and ice accumulations played a larger role than originally thought. Several road crews were noted to say though that because of the heavy, wet nature of the snow, it had been easy to remove. Power outages were noted across portions of the region, notably in Dickinson and Geary Counties. Several road slide-offs were reported across the area, but no injuries or fatalities. Many of the accidents occurred on bridges and overpasses.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 27, 5:48 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Mar 27, 5:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT FRI MAR 27 2009
.UPDATE...
UPDATED FOR 00 UTC AVIATION.
&&
.DISCUSSION...
SEE PREVIOUS DISCUSSION BELOW.
&&
.AVIATION...
SNOW AND SLEET EXPECTED FOR THE EVENING HOURS AS PREDOMINATE
PRECIPITATION TYPE IN THE TOP AND FOE TERMINAL AREAS. LATEST ACARS
SOUNDINGS OUT OF MCI SHOW A WARMING NOSE ALOFT LEADING TOWARD THE
SLEET AND SNOW. ALSO FURTHER WEST TOWARD MHK EXPECTING SNOW AS
PREDOMINATE TYPE AND RADAR INDICATES PRECIPITATION WILL CONTINUE
AT MHK AND LOWER GIS AND VSBYS TO MVFR/IFR FOR MUCH OF THE NIGHT
INTO SATURDAY MID MORNING. AT TOP AND FOE EXPECT CIGS AND VSBYS TO
LOWER LATER IN THE NIGHT AS DRY AIR AND SUBSIDENCE IS OVERCOME BY
LARGE SCALE LIFT WITH APPROACH OF UPPER TROUGH WHICH WILL
TRANSITION TO ALL SNOW BY EARLY SATURDAY MORNING. EXPECTING A MIX
OF SLEET AND SNOW FOR MUCH OF THE NIGHT. CIGS IMPROVE TO VFR AFTER
20Z SAT. WINDS WILL CONTINUE TO BE NORTH NORTHEAST AROUND 18KTS
WITH GUSTS NEAR 28KTS FOR MUCH OF THE PERIOD.
53
&&
.PREV DISCUSSION... /ISSUED 333 PM CDT FRI MAR 27 2009/
DISCUSSION...
A MIX OF PRECIP HAS FALLEN ACROSS THE AREA TODAY...WITH LITTLE
ACCUMULATION SO FAR. INITIAL WAVE OF SHOWERS BROUGHT A MIX
OF FREEZING DRIZZLE AND SLEET ALONG WITH SOME LIGHT SNOW. COLD AIR
CONTINUES TO PUSH SOUTHWARD...WHILE IMPRESSIVE UPPER SYSTEM MOVING
EAST AND SLIGHTLY SOUTH INTO TX/OK ATTM. EXPECTING A BRIEF REPRIEVE
AS WE AWAIT THE MAIN LIFT FROM THE UPPER SYSTEM TO MOVE INTO OUR
AREA LATER TONIGHT.
CONCERNS WITH THE SYSTEM ARE PRIMARILY THE PRECIPITATION
TYPES...PARTICULARLY ACROSS THE EAST CENTRAL COUNTIES...AS WELL AS
SNOW TOTAL AMOUNTS ACROSS THE WARNED AREA. AFTERNOON FRONTOGENETIC
BAND THAT SET UP OVER NORTH CENTRAL KANSAS HAS STRUGGLED TO PRODUCE
SNOWFALL...AS THE PRECIP EVAPORATES IN THE DRY AIR ITS FALLING
INTO. THIS WOULD DIMINISH TOTAL AMOUNTS FOR THE EVENT ACROSS NORTH
CENTRAL COUNTIES. NOT FINDING A GOOD JUXTAPOSITION OF INGREDIENTS
FOR HEAVY BANDED SNOWFALL AS THE SYSTEM MOVES OVER OUR AREA...WITH
GOOD MOISTURE AND LIFT MOVING IN...BUT WITH A RELATIVELY STABLE
ATMOSPHERE TO CONTEND WITH. THEREFORE NOT CERTAIN WE WILL SEE HEAVY
RATES /1 TO 2 INCHES PER HOUR/ BUT MAY RATHER SEE LONGER PERIODS OF
LIGHT TO MODERATE SNOW. ALSO HAVE WARM PROFILES THROUGH THE
ATMOSPHERE...WHICH HAVE LED TO BOUTS OF SLEET TODAY. WARM ADVECTION
ALOFT BRINGS A WARM NOSE IN OVER OUR FAR EASTERN COUNTIES AFTER
MIDNIGHT...AND AFTER STRUGGLING WITH RESOLUTION OF THE DEPTH OF THE
SURFACE COLD AIR...HAVE DECIDED SOUNDINGS DO SUPPORT PRIMARILY A
SLEET FREEZING DRIZZLE MODE ALONG AND EAST OF THE KANSAS TURNPIKE.
THIS CHANGES OVER TO SNOW IN THE MORNING HOURS AS THE MID LEVEL
WINDS BACK AROUND AS THE SYSTEM MOVES NORTHEAST.
AS FOR THE SNOW AMOUNTS...WILL NEED TO ADJUST GRIDS AND WARNING
PRODUCTS TO ACCOUNT FOR A MIX OF SLEET / SNOW / FREEZING
DRIZZLE...WHICH WILL DIMINISH SNOW AMOUNTS. SLEET ACCUMULATIONS ARE
LIKELY TO BE THE MORE SIGNIFICANT FACTOR AS ONLY A QUARTER INCH OF
SLEET ACCUMULATION CAUSES ENOUGH IMPACT TO MEET WARNING CRITERIA.
SNOW AMOUNTS ALONG AND WEST OF THE KANSAS TURNPIKE WILL BE ADJUSTED
DOWNWARD TOWARD LOW END WARNING CRITERIA...WITH THE CAVEAT THAT
SLEET IS A CONSIDERATION IN THESE AMOUNTS. ALSO EXPECT THE SLEET TO
MIX WITH FREEZING DRIZZLE EAST OF THE KANSAS TURNPIKE...WHICH WILL
ALSO DIMINISH AMOUNTS HERE. ANY KIND OF ICE ACCUMULATION WILL HAVE A
SIGNIFICANT IMPACT CONSIDERING OUR WINDS ARE FORECAST IN THE 20KT
RANGE. IF WARM AIR IS NOT WELL ANALYZED...AND WARM NOSE IS WARMER
AND DEEPER...ACCUMULATING FREEZING RAIN MAY QUICKLY BECOME THE
PRIMARY CONCERN IN THESE AREAS. STAY TUNED TO LOCAL OUTLETS FOR
DETAILS AND UPDATES ON THIS STORM.
WILL CARRY SOME ACCUMULATIONS AS MOISTURE WRAPS AROUND THE LOW IN
THE MORNING HOURS ON SATURDAY. BETTER ACCUMULATIONS EAST OF THE
TURNPIKE EXPECTED AS THEY ARE LATEST TO CHANGE OVER TO SNOW. WILL
KEEP WARNING UP THROUGH THE AFTERNOON TO ACCOUNT FOR DEPARTING
SNOWFALL.
KLC
MAIN UPPR LEVEL STORM SYSTEM WILL BE MOVING OUT OF OUR AREA BY
SATURDAY NIGHT. SURFACE RIDGE AXIS WILL BE CROSSING THE AREA SAT
NIGHT WITH GENERALLY CLEAR SKIES AND LIGHT WINDS. THIS SHOULD MAKE
FOR A CHILLY NIGHT...ESPECIALLY ACROSS THE SNOWY AREAS AND HAVE
LOWERED GOING LOWS A TOUCH. RETURN FLOW QUICKLY GETS GOING INTO
THE DAY ON SUN AS THE NEXT UPPER LEVEL WAVE DROPS INTO THE
ROCKIES. THIS SHOULD LEAD TO WARMING OF TMPS ALOFT...BUT AGAIN
OVER THE SNOW/ICE COVERED AREAS OF E-CNTRL KS THE WARING WILL NOT
BE A GREAT. GIVEN THE LIMITED MIXING AND WET GROUND OVER THESE
AREAS LOWERED GOING HIGHS. THE UPPER LEVEL SYSTEM WILL QUICKLY
DEEPEN AS IT MOVES INTO THE CENTRAL PLAINS SUN NIGHT. THE SYSTEM
WILL LACK SIG MOISTURE AND THUS PRECIP CHCS LOOK SLIM. MOST OF THE
STRONG Q-G FORCING WILL GO NORTH OF THE CWA AND THUS HAVE REDUCED
POPS TO SCHC FOR MON THROUGH TUES MORNING. IF SYSTEM COULD GET
SOME MOISTURE...PRECIP CHCS OVER E-CNTRL KS MAY BE HIGHER.
OTHERWISE SIG DIFFERENCES DEVELOP IN THE MODELS FOR THE SECOND
HALF OF THE WEEK AS THE NEXT SYSTEM MOVES INTO THE WRN US.
NATIONAL PREFERENCE WAS TOWARD AN EC/GFS COMPROMISE...BUT GFS DOES
HAVE SOME SUPPORT WITH THE ENSEMBLES AND THE NEW EC...AND THUS
WILL CONTINUE WITH CHC POPS FOR WED THRU THURS. TMP PROFILE WOULD
SUPPORT A MIX WITH THIS SYSTEM AND THUS HAVE INCLUDED A RA/SN MIX.
TMPS WILL GENERALLY BE AT OR BELOW CLIMO FOR THE PERIOD WITH THE
QUICK SYSTEM AND HAVE LOWERED HIGHS FOR TUES AND THEN AGAIN FOR
THURS.
BOUSTEAD
&&
.TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL 4 PM
SATURDAY FOR KSZ034-KSZ035-KSZ036-KSZ037.
WINTER STORM WARNING UNTIL 7 PM SATURDAY FOR KSZ038-KSZ039-
KSZ054-KSZ055-KSZ058.
WINTER STORM WARNING FROM 1 AM SATURDAY TO 7 PM SATURDAY FOR
KSZ026-KSZ040-KSZ056-KSZ059.
WINTER WEATHER ADVISORY UNTIL 7 PM SATURDAY FOR KSZ023-KSZ024.
WINTER WEATHER ADVISORY UNTIL 4 PM SATURDAY FOR KSZ020-KSZ021-
KSZ022.
&&
Hazardous weather outlook, Mar 27, 3:06 PM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
406 PM CDT FRI MAR 27 2009
KSZ008>012-020>024-026-034>040-054>056-058-059-282115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
406 PM CDT FRI MAR 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A MIXTURE OF PRECIPITATION WILL MOVE INTO THE AREA TONIGHT. AREAS
TO THE WEST OF THE KANSAS TURNPIKE...MOST OF THE PRECIPITATION
WILL FALL IN THE FORM OF SNOW WITH SOME SIGNIFICANT ACCUMULATIONS
POSSIBLE. TO THE EAST OF THE TURNPIKE...A MIX OF SNOW...SLEET AND
FREEZING RAIN WILL BE POSSIBLE. SOME SIGNIFICANT ACCUMULATIONS OF
ICE AND SNOW ARE LIKELY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE STORM SYSTEM WILL CONTINUE THROUGH THE DAY ON SATURDAY WITH
SNOW CONTINUING OVER EASTERN KANSAS. WINDS WILL INCREASE TO 15 TO
25 MPH WITH GUSTS TO 35 MPH CREATING BLOWING SNOW...ESPECIALLY IN
OPEN AREAS. THE SNOW WILL COME TO AN END BY LATE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY...BUT
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
BOUSTEAD
In the hours before
Local storm report, Mar 27, 4:17 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
517 PM CDT FRI MAR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM SNOW WHITE CITY 38.80N 96.74W
03/27/2009 E1.0 INCH MORRIS KS LAW ENFORCEMENT
&&
JBLocal storm report, Mar 27, 6:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
711 PM CDT FRI MAR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM SNOW 2 SSW BURDICK 38.54N 96.86W
03/27/2009 E2.0 INCH MORRIS KS TRAINED SPOTTER
HEAVY SNOW AT TIME OF CONTACT WITH VISIBILITY LESS THAN A
QUARTER MILE.
&&
JTLWinter Storm, Morris
- When
- March 27, 7:00 PM CST to March 28, 11:00 AM CST
- Where
- Morris forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.687, -96.650 (the zone’s center; the record gives no point)
Ice and snow reports were slow to trickle into the NWS-TOP, but came fast and furiously after 9am CST as a heavy band of precipitation began to affect the county. Snow, freezing rain, and sleet were all reported, and sites across the county reported ice accumulations beginning around 9am CST, with half of an inch of ice reported on trees and power lines at some locations before 10am CST. An inch of sleet accumulated four miles southeast of Council Grove, while storm total accumulations across the rest of the county were around half an inch of sleet, and one to two inches of snow.
Winter Storm, Dickinson
- When
- March 27, 10:00 PM CST to March 28, 10:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
A band of heavy snow moved through Dickinson County during the early morning hours. Beneath this band, trained spotters and law enforcement officials measured six inches of snow just before 2am CST. Many county roadways at that time were deemed impassible due to the snow accumulation. Four to six inch snow reports were common across the county, while one spotter in the southeast portion of the county measured a storm total of nine inches by 8am CST. Snow was reported to be the lone precipitation type through the duration of the event.
Winter Storm, Lyon
- When
- March 27, 10:00 PM CST to March 28, 12:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
Rain gradually transitioned to a mix of freezing rain and sleet with some snow during the late evening hours of the 27th. One quarter of an inch to one half of an inch of ice was reported to have accumulated across much of the county. A report of one inch of ice was reported to have accumulated in the northeast part of the county, before the precipitation type changed over to all snow during the morning hours of the 28th. Power lines and trees fell due to the weight of the ice, most notably in the Admire, Bushong, and Americus areas. By 7:15am CST, several accidents had been reported along the Kansas turnpike due to slick road conditions. Most roads in the county at that point had not been treated.
Winter Storm, Osage
- When
- March 27, 10:00 PM CST to March 28, 12:00 PM CST
- Where
- Osage forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
Primarily rain fell during the evening hours of the 27th, but gradually transitioned to a mix of freezing rain and sleet, then eventually snow through the night. Half an inch of ice accumulated on trees and power lines by around 9:30am CST in the Osage City area, and power lines were reported to have been downed, notably near the intersection of Hwy 56 and Stanley. Eight-tenths of an inch of ice was measured to have accumulated north-northwest of Osage City.
Winter Storm, Coffey
- When
- March 27, 10:00 PM CST to March 28, 12:00 PM CST
- Where
- Coffey forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
Primarily rain fell during the evening hours of the 27th, but gradually transitioned to a mix of freezing rain and sleet, then eventually snow through the night. Half an inch of ice was reported to have accumulated in the southern part of the county, which one quarter of an inch was reported across much of the rest of the county. Power lines were reported down in and around Gridley, tree limbs snapped off in Burlingame as a result of the weight of the accumulated ice, and several slide-offs were reported by law enforcement along I-35.
Winter Storm, Ottawa
- When
- March 27, 11:00 PM CST to March 28, 10:00 AM CST
- Where
- Ottawa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
Snow was reported across Ottawa County through the duration of the winter weather event. An inch of snow had accumulated by 11:32pm CST in Minneapolis, five inches by 4:30am CST, and six around 10:00am CST. A trained spotter four miles east northeast of Ada measured seven inches of snow by 6:35am CST.
Winter Storm, Geary
- When
- March 27, 11:00 PM CST to March 28, 10:00 AM CST
- Where
- Geary forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
A mix of snow, sleet, and freezing rain was reported to have accumulated across portions of Geary County. Notable snowfall accumulation totals were generally in the four to five inch range, but up to two inches of ice in the form of freezing rain and sleet was reported.
Winter Storm, Riley
- When
- March 27, 11:00 PM CST to March 28, 11:00 AM CST
- Where
- Riley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
A band of heavy precipitation lifted through Riley County overnight the 27th into the 28th of March. A mix of freezing rain, sleet, and snow--heavy at times--was reported with this band. Total sleet accumulations reached up to 2 inches, while snow totals up to seven inches were reported in the northern portion of the county.
Winter Storm, Shawnee
- When
- March 27, 11:00 PM CST to March 28, 12:00 PM CST
- Where
- Shawnee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
A quarter of an inch of ice accumulated on trees, powerlines, and other suspended objects across mainly the southeastern half of Shawnee County. Sleet and snow mixed into the freezing rain toward the end of the event time. Several vehicle slide-offs were reported by local law enforcement, and by the local media, but no injuries or deaths occurred as a result of the weather event.
Winter Storm, Douglas
- When
- March 27, 11:00 PM CST to March 28, 1:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
A quarter of an inch of ice accumulated on trees, powerlines, and other suspended objects, generally within an axis that stretched from the southwestern to northeastern part of the county. Roadways were very slick, and a number of accidents were reported in the rural areas. A combination of sleet and snow mixed into the freezing rain toward the later part of the event time.
Winter Storm, Marshall
- When
- March 28, 4:00 AM CST to 3:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.784, -96.523 (the zone’s center; the record gives no point)
A band of heavy precipitation lifted through Marshall County through the morning hours of the 27th. Sleet and heavy snow were reported with this band, and around 6 inches of snow was measured by a trained spotter south of Blue Rapids, while another nearer to the Nebraska border west of Oketo reported two inches of sleet on the ground.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Kansas, March 27 to 28, 20093 deaths · 14 injured · $17 million · 26 events
- Blizzard and Winter Storm in Oklahoma, March 27 to 28, 20092 deaths · 5 injured · $1.9 million · 42 events
- Tornadoes and Flash Flooding in Mississippi, March 27 to 28, 2009$2.4 million · EF1 · 47 events
- Tornadoes and Hail in Tennessee, March 27 to 28, 2009$4.5 million · EF1 · 31 events
- Tornado and Flash Flooding in Georgia, March 27 to 30, 2009$2.5 million · EF0 · 33 events
- Tornadoes in North Carolina, March 27, 20091 injured · $40,000 · EF2 · 2 events
- Tornadoes in North Carolina, March 27, 2009$360,000 · EF1 · 5 events
- Tornado and Hail in Texas, March 27, 2009$201,000 · EF0 · 35 events
- Tornadoes in North Carolina, March 27, 2009$250,000 · EF1 · 2 events
- Flash Flooding and Hail in Alabama, March 27 to 28, 2009$515,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Alabama, March 27, 2009$292,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Alabama, March 27 to 28, 2009$155,000 · 1.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160568, 160566, 160569, 160570, 160571, 160565, 160567, 160573, 161449, 161450, 160572.